Hail, Ransom
- When
- July 16, 6:25 PM CST
- Where
- Ransom County, 1.46 mi NNW of Buttzville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.520, -97.630
Dime to nickel sized hail fell with very heavy rain.
Thunderstorms between Bismarck and Jamestown tracked into the Lisbon area during the early evening of the 16th. One storm near Lisbon dropped some small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms between Bismarck and Jamestown tracked into the Lisbon area during the early evening of the 16th. One storm near Lisbon dropped some small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 6:02 PM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 702 PM CDT SAT JUL 16 2016 .UPDATE... Issued at 701 PM CDT Sat Jul 16 2016 Water vapor loop indicated an upper level trough over central ND. Temps have cooled off with blowoff and precip occurring over the northern zones. Some clearing was occurring over the southwest zones and storm have intensified over the southwest counties. Will extend the watch #390 until 8 pm CDT for some of the southwest counties. Update temps, dewpoints, sky wx, pops, qpf to match current conditions. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat Jul 16 2016 a Severe Thunderstorm Watch is in effect until 7pm cdt for portions of southeastern ND. Mesoscale Convective System strengthening over central ND attm... with prospects for severe thunderstorms highest from southcentral and southeastern ND through late afternoon... into west central MN into early evening. The 19z SPC mesoanalysis showed 1500-2000 j/kg CAPE extending throughout eastern ND ahead of the complex...with slight CIN across southeastern ND. Expect increased warming and evapotranspiration rates through 20z to quickly erode any impediment... and allow for sustained storm development ahead of the strongest cells currently midway between JMS and BIS. With large hail as the early threat... do expect a transition to a bowing storm and downburst wind into the late afternoon as the system approaches the Red River Valley...With 0-6km Bulk Shear of 45-50 kts and strong MCS maintenance potential. Some question remains as to whether the storm will persist through west central MN... but attm that does appear likely... so extension of current convective watch is also possible. Guidance keeps a fair amount of low clouds across the CWA late tonight and into Sunday morning...in wrap around the back of the developing MCS. Mid level troffing /H7 to H5/ pushes through the area from 15-18z so subsidence in the approaching mid level ridge should help scattered out clouds and provide a nice end to the day. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat Jul 16 2016 An upper low over Hudson bay will keep cyclonic flow across the north and northeast through Sunday night as a weak cool front departs, with scattered showers and possibly some thunder possible as upper level vortices move across the northeast in the NW flow pattern. The cooler air will sink into the valley and bring cooler Sun night lows with Monday highs being similar to Sunday. A Rocky Mountain upper ridge begins to amplify on Monday, with the ridge axis moving across the region Tuesday night. Models are indicating a weak ridge rider generating isolated showers/storms across the northern CWA Tuesday afternoon, however confidence of any significant precipitation is very low with moisture from the Gulf of Mexico cut off as an upper high resides over the southern plains for much of the week. In general, the upper ridge should help keep a quiet but hot work week next week, with daytime highs increasing throughout the week...daytime highs in the 80s on Tuesday climbing into the mid 90s by Wednesday/Thursday timeframe. The main storm track through the mid week will be across southern Canada and scattered showers/storms are possible Wed/Thu mainly north of Highway 2. More activity is possible Thu night as a cold front moves through, with dry weather and daytime highs returning to the mid 80s for Friday through the next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 701 PM CDT Sat Jul 16 2016 Some MVFR cigs were over the ND side of the Red River. Expect MVFR cigs to increase in coverage for tonight. Some IFR cigs will be possible over mainly the MN side later tonight. VFR conditions should move into the area during the Sun morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Hoppes SHORT TERM...Gust LONG TERM...Speicher AVIATION...Hoppes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 711 AM CDT SAT JUL 16 2016 MNZ001>003-007-013>016-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171215- WEST POLK-NORMAN-CLAY-WEST MARSHALL-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 711 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT DURING THE DAY EXPECT AN INCREASING CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS. LATE THIS AFTERNOON AND EARLY EVENING A FEW STORMS MAY BECOME SEVERE WITH HIGHEST CHANCES FOR SEVERE WEATHER AND HIGH WIND THREAT BEING ALONG AND SOUTH OF INTERSTATE 94, INCLUDING VALLEY CITY, FARGO, WAHPETON, AND FERGUS FALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RISK OF NON-SEVERE THUNDERSTORMS SUNDAY WITH ISOLATED CHANCES AT TIMES DURING NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. MNZ004>006-008-009-017-171215- KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- SOUTH BELTRAMI- 711 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AROUND TODAY AND A CHANCE FOR A THUNDERSTORM. THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCE FOR SHOWERS AND A THUNDERSTORM SUNDAY BUT NO SEVERE WEATHER IS ANTICIPATED. CHANCE FOR A FEW STORMS CONTINUES AT TIMES INTO NEXT WEEK AS WE GET WARMER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 PM CDT SAT JUL 16 2016 NDZ038-162315- BARNES ND- 515 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 615 PM CDT... AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROGERS TO NEAR ECKELSON...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. STRONG THUNDERSTORMS WILL BE NEAR... ROGERS AROUND 515 PM CDT. BALD HILL DAM AROUND 520 PM CDT. VALLEY CITY AROUND 535 PM CDT. ORISKA AROUND 550 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4713 9771 4674 9771 4683 9837 4712 9817 TIME...MOT...LOC 2214Z 264DEG 33KT 4707 9814 4686 9830 GUST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 706 PM CDT SAT JUL 16 2016 NDZ049-170100- RANSOM ND- 706 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM COUNTY UNTIL 800 PM CDT... AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LISBON...OR 33 MILES SOUTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... SHELDON...VENLO AND ANSELM AROUND 720 PM CDT. MCLEOD AROUND 730 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4640 9778 4658 9778 4659 9729 4636 9728 TIME...MOT...LOC 0006Z 271DEG 36KT 4649 9767 GUST
The Fargo/Grand Forks radar (KMVX), 114 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
1 hail. Local standard time, as filed.
Dime to nickel sized hail fell with very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637586.